MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT1H03
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00356.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an anterior communicating artery (acom) aneurysm using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician placed smart coils in the aneurysm using the handle and then advanced the next smart coil.Several attempts were made to detach it using the handle but was unsuccessful.The physician also attempted to use their fingers to manually detach the smart coil but was unsuccessful.Subsequently, the physician used a needle driver to successfully detach the coil.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.Kinks were present along the length of the pusher assembly.The pusher assembly and the pull wire were fractured approximately 15.0 cm from the proximal end.The pull wire was retracted from the distal detachment tip (ddt) and the embolization coil was detached and not returned for evaluation.The pusher assembly braided section was delaminated from approximately 170.0 cm to 180.0 cm from the proximal end.Conclusions: evaluation of the returned smart coil pusher assembly confirmed the detached coil.Further evaluation of the returned pusher assembly revealed that the pet lock was broken, the pusher assembly and pull wire were fractured.These damages likely occurred due to the manual detachment reported during the procedure.Further evaluation also revealed the braided section of the pusher assembly was delaminated.This damage may have contributed to the difficulty detaching experienced during the procedure.Based on the returned condition, the root cause of the braided shaft delamination could not be determined.Kinks on the pusher assembly were likely a result of improper handling during packaging for return to penumbra and were incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00356.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9831281
Report Number3005168196-2020-00357
Device Sequence Number740380
Product Code HCG
UDI-Device Identifier00814548015231
UDI-Public00814548015231
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2021
Device Model Number400SMTXSFT1H03
Device Catalogue Number400SMTXSFT1H03
Device Lot NumberC17982
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/19/2020
Supplement Date Received by Manufacturer04/10/2020
Initial Report FDA Received Date03/13/2020
Supplement Report FDA Received Date04/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005